Statin therapy in pneumonia: clinicians should be aware of an important interaction with macrolide antibiotics
Douglas et al report a reduced rate of death in statin users in the
six months after diagnosis of pneumonia, and go on to suggest a putative
role for a short course of statin treatment started at the time of
diagnosis of suspected pneumonia1.
Empirical initial therapy for pneumonia commonly includes macrolide
antibiotics as recommended by the British Thoracic Society guidelines2.
Indications for macrolides include in combination with amoxicillin, as
oral therapy for moderate severity community acquired pneumonia requiring
hospital admission, or as monotherapy in those who have failed an adequate
course of amoxicillin, or are intolerant to penicillins.
Concomitant administration of macrolide antibiotics significantly
increases plasma statin concentrations3. An increased risk of
rhabdomyolysis has been demonstrated when clarithromycin is combined with
simvastatin4-5. Current guidance in the British National Formulary is to
avoid concomitant administration of simvastatin and clarithromyin.
While the expanding role for statins is of clinical interest, we
would like to highlight this potentially dangerous drug interaction, and
remind clinicians to exercise caution when considering coadministration of
statins with macrolide antibiotics.
Iain Ewing ST3 Gastroenterology London Deanery
William White ST3 Nephrology London Deanery
1) Douglas, I. et al Effect of Statin treatment on short term
mortality after pneumonia episode: cohort study. BMJ 2011;342:d1642
2) Guidelines for the Management of Community Acquired Pneumonia in Adults
Update 2009, British Thoracic Society Community Acquired Pneumonia in
Adults Guideline Group. Thorax 2009;64 Supplement iii
3) Jacobson TA. Comparative pharmacokinetic interaction profiles of
pravastatin, simvastatin, and atorvastatin when coadministered with
cytochrome P450 inhibitors. Am J Cardiol 2004;94:1140
4) Wagner J. et al Rhabdomyolysis caused by co-medication with simvastatin
and clarithromycin. J Neurol 2009;256:1182
5) Molden E, Andersson KS. Simvastatin-associated rhabdomyolysis after
coadministration of macrolide antibiotics in two patients. Pharmacotherapy
Competing interests: No competing interests